Introduction Nevirapine (NVP) is commonly used as a component of first-line antiretroviral therapy in Indonesia. We aimed to determine the risk factors for NVP-associated rash and/or heaptotoxicity among HIV-infected patients in Indonesia.
Methods A case-control study was conducted in HIV-infected patients who developed rash after taking NVP or increasing level of transaminase enzim (case) and those who did not have rash or increasing level of transaminase enzim (control).
Results A total of 149 patients with a mean (SD) age of 35.2 (10.2) years; 84 (56.4%) male, 56 (37.6%) female and 9 (6.0%) transgender were included in the study. Mean body weight (SD) was 56.7 (38.8) kg. Of all, 9 (6.0%) patients had a history of AIDS-defining illness and 12 (8.1%) patients had history of drug allergy. Mean CD4 cell counts at the time of NVP initiation was 147.3 (2–615) cells/mm3. There were 49 patients in case group and 100 patients in control group. In case group,18.4%, 73.9%, 18.4% and 18.4% of patients developed grade 1, 2, 3, and 4 of rash, 57.1%, 21.4%, 7.1% and 14.3% of patients developed grade 1, 2, 3, and 4 of hepatotoxicity, respectively. Mean time to develop rash was 19.4 (5–52) days. By logistic regression, history of drug allergy (OR, 4.20; 95% CI, 0.64–27.84) body weight (OR, 1.15; 95% CI, 0.72–1.82), CD4 cells counts (OR, 0.85; 95% CI, 0.54–1.35), and AIDS-defining illness (OR, 0.99; 95% CI, 0.38–2.56) were not significantly associated with nevirapine-associated rash and/or hepatotoxicity among HIV-infected patients in Indonesia.
Conclusion In Indonesia settings where patients were initiated NVP, history of drug allergy, lower body weight, and higher CD4 cell count are not the risk factors for NVP-associated rash and/or hepatotoxicity.
Disclosure of interest statement Authors declare that there is no conflict of interest regarding the publication of the paper.